MAUDE Adverse Event Report: ALPHATEC SPINE INC SACRAL CANNULATED POLYAXIAL SCREW 6.5 MM X 50 MM (TI-6AI-4V ELI); PEDICLE SCREW SYSTEM

ALPHATEC SPINE INC SACRAL CANNULATED POLYAXIAL SCREW 6.5 MM X 50 MM (TI-6AI-4V ELI); PEDICLE SCREW SYSTEM
Model Number 73965-40
Health Effect - Clinical Code Pain (1994)
Date of Event 03/28/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A review of the device history records revealed no manufacturing, processing or design related irregularities.The implant was found to be properly manufactured and released according to design specifications.No irregularities have been identified.Visual inspection found that the illico screw fractured and broke mid-way of the threaded shaft.Because the revision surgery took place 1 year after initial implantation, it is likely that a successful fusion had not yet occurred.The construct was more than likely carrying the majority of the load throughout the time of implantation with no gradual transfer of load that would be associated with fusion.As these implants are intended for temporary stabilization until fusion occurs they do not have an indefinite life and may fail over time if fusion is not achieved.The supplied instructions for use (ins-028) provide a warning to aid in reducing this type of event.Warnings: the illico mis posterior fixation system implants are used only to provide temporary internal fixation during the bone fusion process with the assistance of a bone graft.A successful result may not be achieved in every instance of use with these devices.Without solid bone fusion, these devices cannot be expected to support the spine indefinitely and may fail due to bone-metal interface, rod failure or bone failure.The illico mis posterior fixation system is intended to facilitate the surgical correction of noncervical spinal deformities by providing temporary internal fixation and stabilization during bone graft healing and/or fusion mass development.When used for a minimally invasive posterior approach, illico mis instrumentation is used in conjunction with polyaxial screw components.The implants are manufactured from surgical grade titanium alloy (ti-6al-4v eli or ti-6al-4v).The rods are available in commercially pure (cp) titanium and/or cobalt chrome.
 
Event or Problem Description
A patient returned in (b)(6) 2016 for a post-op visit and reported having pain.X-rays taken at the time confirmed the illico screw located at the s1 had fractured and broke.Revision surgery was conducted on (b)(6) 2016 to remove the fractured 6.5mm screw and replace it with a 7.5mm.The illico posterior fixation system was originally implanted at the l5-s1 in (b)(6) 2015.

Brand Name
SACRAL CANNULATED POLYAXIAL SCREW 6.5 MM X 50 MM (TI-6AI-4V ELI)
Common Device Name
PEDICLE SCREW SYSTEM
Manufacturer (Section D)
ALPHATEC SPINE INC
5818 el camino real
carlsbad CA 92008
MDR Report Key5721338
Report Number2027467-2016-00036
Device Sequence Number13453461
Product Code NKB
UDI-Device Identifier00844856043299
UDI-Public00844856043299
Combination Product (Y/N)N
Initial Reporter CountryPO
PMA/510(K) Number
K123623
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Device Explanted Year2016
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 05/16/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Model Number73965-40
Device Catalogue Number73965-40
Device Lot Number655179
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/07/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/16/2016
Initial Report FDA Received Date06/13/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;